Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 5, 2003, 4:56 PM EDT for Oneida County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 4:56 PM EDT (20:56 UTC)
- Expired
- Aug 5, 2003, 5:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Oneida County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
961 WUUS51 KBGM 052056 SVRBGM NYC065-052130- BULLETIN EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 457 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONEIDA COUNTY IN CENTRAL NEW YORK * UNTIL 530 PM EDT * AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FLORENCE...OR ABOUT 4 MILES NORTH OF CAMDEN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLORENCE AT 500 PM EDT GLENMORE AT 505 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4340 7594 4327 7576 4363 7517 4382 7544
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:05 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 5, 3:05 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 305 PM EDT TUE AUG 5 2003 DECIDED TO GO WITH A FLASH FLOOD WATCH IN THE NRN FINGER LAKES AS PER COORD WITH BUF...THANKS. SCTRD TSRA HAVE FORMED OVER THE WATCH AREA AND ARE NOT MOVING MUCH. IN ADDTN BAND OF SHRA AND TSRA IS HEADING IN THIS DIRECTION AS WELL. ETA PIVOTS THIS BAND OVR THIS AREA AND SUGGESTS POTENTIAL FOR HEAVIER RAIN THIS EVE. FFA OUT FOR THESE AREAS FOR TONIGHT. SHORT TERM...(TON THRU THU) AREA RADARS SHOW LARGE BAND OF SHRA/TSRA FROM SE TO NW FROM NJ ACRS ERN PA TO C AND WRN NY. THIS ACVTY HAS FORMED IN ADVANCE OF AN UPR LVL PV GRADIENT WHICH IS A REFLECTION OF A SIG SHRT WAVE. THIS WAVE WILL TRACK THRU THE REGION BY LATE THIS EVE. BAND OF SHRA/TSRA WILL CONT TO MOVE N AND EVENTUALLY PIVOT AND LAY ACRS WRN AND CNTRL NY TO NRN NY BY ARND 6Z. MAIN QUESTION IS WHETHER THE INTENSITY WILL REMAIN HIGH ENUF TO CAUSE HEAVY RAINFALL. THINK POTENTIAL EXISTS FOR LOCALLY HVY RAINFALL IN THIS BAND AS IT WORKS ACRS THE CWA LATE THIS AFTRN AND EVE...BUT BY A FEW HOURS AFTER THE SUNSETS THINK ACVTY WILL WANE TO SCT SHRA WITH A FEW TSRA MAINLY OVR THE NRN AND WRN CWA...REST OF CWA LIKELY WILL DRY OUT SOME. LL WINDS TURN MORE SWRLY AFTER THE BAND PASSES BY WHICH SHUD ALLOW DWPTS TO DROP A BIT. THINK CLDS WILL BREAK UP IN NE PA AND HV 45-60 PCT CLD CVR IN GRIDS. HIGHEST CLD CVR WILL BE ACRS NC NY OVRNGT. LEANING AWAY FROM A FLASH FLOOD WATCH AT THIS TIME...AS MUCH OF THE PRECIPITATION IN THIS BAND OF SHRA/TSRA IS APPEARING TO STRATIFORM OUT. WE HAVE HAD A FEW ISOLATED CELLS FORM ACRS THE NRN FINGER LAKES REGION AHEAD OF THIS PRECIP SHIELD WHICH ARE MOVG VERY SLOWLY. SIG RAINS HAVE OCCURRED LOCALLY IN A FEW LOCATIONS BUT THE RAINFALL HAS FALLEN SHORT OF FLASH FLOOD GUIDANCE SO WE HAVE URBAN SS ADVY/S OUT FOR NOW. BELIEVE HVY RAINS WILL REMAIN ISLD IN NATURE AND GIVEN THE FACT THAT THE BGM CWA HAS NOT SEEN THE KIND OF RAINS THAT ALY/S...CTP/S...PHI/S AND OKX/S THE PAST FEW DAYS...WE LIKELY WILL HOLD OFF ON THIS FOR NOW. FOR WED... UPR LVL TROF AXIS LIFTS ACRS REGION...LL REMAIN MOIST AND WITH SUNSHINE BELIEVE ANTHR ROUND OF SHRA AND TSRA WILL FORM BY AFTRN. HOWEVER...BELIEVE COVERAGE WILL BE MUCH LESS THAN TODAY AND WILL ONLY HV CHC FOR WED AFTRN AND EVE. FOR THU...ANTHR WAVE PASSES ACRS NY/PA AND AGAIN WILL KEEP CHC POPS FOR SHRA AND TSRA THRU THU. EXTENDED PERIOD (THU NGT - TUE) CONTINUED WITH CHCS FOR CONVECTION THROUGH MONDAY AS THE UPR TROF HANGS ON. OPTED FOR DRY WEATHER NXT TUESDAY, ALTHO SOME ACTIVITY COULD LINGER OVER FAR ERN ZONES. .BGM...FLASH FLOOD WATCH FOR THE NRN FINGER LAKES FOR TONIGHT. SHORT TERM...NICOSIA EXTENDED...BRADY
Hazardous weather outlook, Aug 5, 3:35 AM EDT, 13 hours 21 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-060915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 336 AM TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG THE NYS BORDER AND INTO NORTHEASTERN PA. A VERY HUMID AND WARM AIRMASS IS LIKELY TO PRODUCE SCATTERED THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK. THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME AREA CAUSING PROBLEMS ALONG SMALLER STREAMS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 5, 3:41 PM EDT, 1 hour 15 minutes before
NYZ018-052045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 341 PM EDT TUE AUG 5 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR SYRACUSE....MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... EAST SYRACUSE AND MINOA AT 400 PM. BRIDGEPORT AND LOWER SOUTH BAY AT 415 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MORFORD
Special weather statement, Aug 5, 4:44 PM EDT, 12 minutes before
NYZ009-037-052145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 444 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORM MOVING ACROSS ONEIDA COUNTY... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ROME....OR ABOUT 2 MILES NORTHWEST OF NEW LONDON....MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... STOKES CORNER AND DELTA LAKE AT 500 PM. WESTERNVILLE AND AVA AT 515 PM. NORTH WESTERN AND FRENCHVILLE AT 530 PM. BOONVILLE AND ALDER CREEK AT 545 PM. EXPECT BRIEF WIND GUSTS OF 30 TO 40 MPH, SMALL HAIL, AND VERY HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO 1 TO 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:25 PM EDT | Flash Flood Warning | BGM | Yates | 2 hr |
| Aug 5, 3:30 PM EDT | Flash Flood Warning | BGM | Seneca | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.